Alert archive / Washington / River Flood Warnings in 2017
River Flood Warning 32, NWS Spokane, WA
NWS Spokane, WA issued this river flood warning at Nov 23, 2017, 3:36 AM PST for Chelan County, Washington. It took effect at Nov 23, 2017, 5:29 AM PST. It was in force for 33 hr.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2017, 3:36 AM PST (11:36 UTC)
- In effect from
- Nov 23, 2017, 5:29 AM PST
- Expired
- Nov 24, 2017, 2:45 PM PST
- In force
- 33 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Chelan County, WA
The radar
The Seattle radar (KATX), 127 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Stehekin River at Stehekin (STHW1). The gauge peaked at 25.78 ft at Nov 23, 2017, 9:00 AM PST.
- Action stage
- 19.5 ft
- Minor stage
- 20.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
475 WGUS46 KOTX 231136 FLWOTX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPOKANE, WA 336 AM PST Thu Nov 23 2017 ...The National Weather Service in Spokane has issued a flood warning for the following rivers and lakes in Washington... Stehekin River at Stehekin AFFECTING Chelan County ...WARM RAIN OVER A DEEP SNOW PACK WILL RESULT IN ENOUGH RUN OFF TO PUSH THE STEHEKIN RIVER TO JUST ABOVE FLOOD STAGE THIS MORNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional information is available at: http://water.weather.gov/ahps2/index.php?wfo=otx Be aware of large debris in the river. High water levels can push logs and other large debris into the river...increasing the danger to people and boats. Never drive cars...Trucks or sport utility vehicles through flooded areas. The water may be too deep to allow for safe passage. As little as one foot of water on the road can move most vehicles off the road. && WAC007-232336- /O.NEW.KOTX.FL.W.0032.171123T1329Z-171124T2236Z/ /STHW1.1.ER.171123T1329Z.171124T0000Z.171124T1036Z.NO/ 336 AM PST Thu Nov 23 2017 The National Weather Service in Spokane, WA has issued a * Flood Warning for The Stehekin River at Stehekin. * until Friday afternoon. * At 2:30 AM Thursday the stage was 23.41 feet. * Flood stage is 24.00 feet. * Minor flooding is forecast. * Forecast...The Stehekin river will rise above flood stage early this morning and continue to rise to near 24.8 feet by late this afternoon. The river is forecast to fall below flood stage early Friday morning. && LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103 * At 24.0 feet...The River may be out of its banks in spots and onto the Stehekin Valley Road and Company Creek Road. * At 23.8 feet...McGregor's Meadow Road will be mostly flooded. * At 23.5 feet...Some water may be over McGregor Meadows Road and the drive through the Tollber pasture. Part of the Harlequin Campground may be flooded. $$
4 follow-up statements
481 WGUS86 KOTX 231404 FLSOTX FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE, WA 604 AM PST Thu Nov 23 2017 ...The flood warning continues for the following rivers and lakes in Washington... Stehekin River at Stehekin AFFECTING Chelan County ...WARM RAIN OVER A DEEP SNOW PACK WILL RESULT IN ENOUGH RUN OFF TO PUSH THE STEHEKIN RIVER ABOVE FLOOD STAGE THIS MORNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional information is available at: http://water.weather.gov/ahps2/index.php?wfo=otx Be aware of large debris in the river. High water levels can push logs and other large debris into the river...increasing the danger to people and boats. Never drive cars...Trucks or sport utility vehicles through flooded areas. The water may be too deep to allow for safe passage. As little as one foot of water on the road can move most vehicles off the road. && WAC007-241404- /O.EXT.KOTX.FL.W.0032.000000T0000Z-171125T1231Z/ /STHW1.1.ER.171123T1146Z.171124T0000Z.171125T0031Z.NO/ 604 AM PST Thu Nov 23 2017 ...Flood Warning now in effect until late Friday night... The Flood Warning continues for The Stehekin River at Stehekin. * until late Friday night. * At 5:30 AM Thursday the stage was 24.97 feet. * Flood stage is 24.00 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river is expected to continue to rise to near 26.3 feet by 400 PM this afternoon. The river is forecast to fall below flood stage late Friday afternoon. && LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103 * At 24.0 feet...The River may be out of its banks in spots and onto the Stehekin Valley Road and Company Creek Road. * At 23.8 feet...McGregor's Meadow Road will be mostly flooded. * At 23.5 feet...Some water may be over McGregor Meadows Road and the drive through the Tollber pasture. Part of the Harlequin Campground may be flooded. $$
142 WGUS86 KOTX 232149 FLSOTX FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE, WA 149 PM PST Thu Nov 23 2017 ...The flood warning continues for the following rivers and lakes in Washington... Stehekin River at Stehekin AFFECTING Chelan County ...Rain and snowmelt in the area has declines and the river will continue to decline below flood stage by late Friday afternoon ... PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional information is available at: http://water.weather.gov/ahps2/index.php?wfo=otx The spring snow melt runoff in lakes and rivers is dangerously cold and can be life threatening for those that come into contact with the water. Take appropriate precautions. Be aware of large debris in the river. High water levels can push logs and other large debris into the river...increasing the danger to people and boats. Never drive cars...Trucks or sport utility vehicles through flooded areas. The water may be too deep to allow for safe passage. As little as one foot of water on the road can move most vehicles off the road. && WAC007-242149- /O.EXT.KOTX.FL.W.0032.000000T0000Z-171124T2245Z/ /STHW1.1.ER.171123T1146Z.171123T1630Z.171124T1045Z.NO/ 149 PM PST Thu Nov 23 2017 ...Flood Warning now in effect until Friday afternoon... The Flood Warning continues for The Stehekin River at Stehekin. * until Friday afternoon. * At 1:30 PM Thursday the stage was 25.15 feet. * Flood stage is 24.00 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river is expected to continue to fall to below flood stage by after midnight tomorrow. && LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103 * At 24.0 feet...The River may be out of its banks in spots and onto the Stehekin Valley Road and Company Creek Road. * At 23.8 feet...McGregor's Meadow Road will be mostly flooded. * At 23.5 feet...Some water may be over McGregor Meadows Road and the drive through the Tollber pasture. Part of the Harlequin Campground may be flooded. $$
402 WGUS86 KOTX 240515 FLSOTX FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE, WA 915 PM PST Thu Nov 23 2017 ...The flood warning is cancelled for the following rivers and lakes in Washington... Stehekin River at Stehekin AFFECTING Chelan County ...Insert hydromet basis here!!!... PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional information is available at: http://water.weather.gov/ahps2/index.php?wfo=otx The spring snow melt runoff in lakes and rivers is dangerously cold and can be life threatening for those that come into contact with the water. Take appropriate precautions. Be aware of large debris in the river. High water levels can push logs and other large debris into the river...increasing the danger to people and boats. Never drive cars...Trucks or sport utility vehicles through flooded areas. The water may be too deep to allow for safe passage. As little as one foot of water on the road can move most vehicles off the road. && WAC007-240545- /O.CAN.KOTX.FL.W.0032.000000T0000Z-171124T2245Z/ /STHW1.1.ER.171123T1146Z.171123T1630Z.171124T0355Z.NO/ 915 PM PST Thu Nov 23 2017 The Flood Warning is cancelled for The Stehekin River at Stehekin. * At 8:30 PM Thursday the stage was 23.87 feet. * Flood stage is 24.00 feet. * Fell below flood stage at 7:55 PM Thursday. * Forecast...The river is expected to continue to fall to 21.3 feet by Saturday morning. && LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103 * At 24.0 feet...The River may be out of its banks in spots and onto the Stehekin Valley Road and Company Creek Road. * At 23.8 feet...McGregor's Meadow Road will be mostly flooded. * At 23.5 feet...Some water may be over McGregor Meadows Road and the drive through the Tollber pasture. Part of the Harlequin Campground may be flooded. $$
797 WGUS86 KOTX 240523 CCA FLSOTX FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPOKANE, WA 915 PM PST Thu Nov 23 2017 ...The flood warning is cancelled for the following rivers and lakes in Washington... Stehekin River at Stehekin AFFECTING Chelan County PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional information is available at: http://water.weather.gov/ahps2/index.php?wfo=otx The spring snow melt runoff in lakes and rivers is dangerously cold and can be life threatening for those that come into contact with the water. Take appropriate precautions. Be aware of large debris in the river. High water levels can push logs and other large debris into the river...increasing the danger to people and boats. Never drive cars...Trucks or sport utility vehicles through flooded areas. The water may be too deep to allow for safe passage. As little as one foot of water on the road can move most vehicles off the road. && WAC007-240545- /O.COR.KOTX.FL.W.0032.000000T0000Z-171124T2245Z/ /STHW1.1.ER.171123T1146Z.171123T1630Z.171124T0355Z.NO/ 915 PM PST Thu Nov 23 2017 The Flood Warning is cancelled for The Stehekin River at Stehekin. * At 8:30 PM Thursday the stage was 23.8 feet. * Flood stage is 24.00 feet. * Fell below flood stage at 7:55 PM Thursday. * Forecast...The river is expected to continue to fall to 21.3 feet by Saturday morning. && LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103 * At 24.0 feet...The River may be out of its banks in spots and onto the Stehekin Valley Road and Company Creek Road. * At 23.8 feet...McGregor's Meadow Road will be mostly flooded. * At 23.5 feet...Some water may be over McGregor Meadows Road and the drive through the Tollber pasture. Part of the Harlequin Campground may be flooded. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Nov 23, 1:52 AM PST, 1 hour 44 minutes earlier.
Area forecast discussion, Nov 23, 1:52 AM PST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
152 AM PST Thu Nov 23 2017
.SYNOPSIS...
Wet and unsettled weather will linger through the week as a
series of storm systems brings several rounds of precipitation to
the region. Snow levels will be quite high through today allowing
motorists to travel over mountain passes on wet pavement. Cooler
and unsettled conditions this weekend will result in lowering
snow levels just as travelers are heading home this weekend. Windy
conditions are expected today across the exposed areas of the
Basin, Palouse, and north into the Spokane-Coeur D'Alene area.
&&
.DISCUSSION...
Today through Saturday morning...Satellite observations are telling
the story this morning. The ridge axis is pushing to the east and
flattening as the upper level low begins to move into the region.
The fire hose (atmospheric river) that has been over the region
will sag south and give one more shot of deep Pacific moisture
today. In addition there is a pretty decent wave running up along
the cold front that will enhance the precipitation across the
region today. The cold front will move across the region this
afternoon and be southeast of the forecast by this evening.
Southwest-west winds will result in rain shadowing off the
Cascades and will keep rain amounts to a minimum for the lower
east slopes and the western basin. For the remainder of the
forecast area we can expect another period of light to moderate
stratiform rain. Rain amounts from one to two tenths will be
possible for the lower elevations outside of the basin and for the
Okanogan Highlands. The Cascades and Panhandle mountains will see
from a half inch to just over an inch through Friday morning.
Precipitation will turn to showers behind the front with the focus
across the Cascades and Panhandle mountains. Snow levels will
lower to 3000-4000 feet across the north and just above 4000 feet
across the south. The mountains will get a chance for some snow
tonight and Friday with the higher Cascades picking up 3-7 inches
of fresh snow and the Panhandle mountains picking up 1-3 inches.
Temperatures today will be 10-20 degrees above normal, before
dropping 10-15 degrees Friday behind the cold front. These temps
will still be on the warm side of normal
Next we look at winds with the cold front this afternoon. Pre-frontal
winds will be on the increase this morning out of the south-
southwest with sustained winds 10-20 mph. As the front moves
through the region winds will increase out of southwest with
sustained winds 20-35 mph with gusts 35-45 mph and locally to 50
mph. These higher winds will be mainly across the Columbia basin,
the Palouse, The West Plains, and the Spokane-Coeur D'Alene
corridor. Ridge top winds will also be very strong with gusts
45-55 mph and locally gusts to 60 mph and more.
* Impacts: A Wind Advisory has been issued for a portion of the
forecast area from 11 AM this morning to 5 PM this afternoon.
Driving on almost any roads will be difficult and especially for
high profile vehicles. Tree damage is likely and downed power
lines will be possible.
* Moderate rain on a deep snow pack will result in significant run
off into area stream and small rivers. Flood watch are currently
in affect of the Stehekin river in the Cascades and for Paradise
Creek near Moscow ID. All small rivers and streams will continue
to have high flows until the temperatures cool down on Friday.
Lastly, be prepared for snow at pass levels in the Cascades. Tobin
Saturday through Sunday: A shortwave disturbance will ride up a
longwave trough of lower pressure in the Gulf of Alaska with a
surface low developing on the Pac NW coastline. Moist isentropic
ascent will increase over the region Saturday evening. The timing
of the precip is slower than previous model runs, but all models
agree on delaying the passage of the warm front. With the surface
low quite a bit offshore, best chances for precip will be across
the northwest portion of the forecast area. Easterly winds will
increase creating downsloping off of the higher terrain in the
Central Panhandle Mtns with the southeast portion of forecast area
likely receiving little to no precip Saturday night. Strong warm
air advection will keep snow levels high with snow mainly limited
to the mountains of eastern WA. Even these mountain locations will
see snow transitioning over to rain as snow levels increase
through the night. Temperatures will likely be quite mild over the
southeast portion of the region with 850 mb temps climbing to
between 11 and 12 Celsius and winds remaining breezy.
There is some question what the precip type will be in the Methow
Valley. The NAM is more aggressive with cold air remaining damned
up into this valley. However, looking at a NAM model sounding at
this location, it shows a layer of low stratus hanging around
through the afternoon. I am not sold that we will see enough cloud
cover to prevent temperatures from warming up in the afternoon,
so I am going with rain and above freezing temperatures up the
Methow Valley. The timing of the cold front is in question. The
00Z GFS is much quicker with a Sunday morning frontal passage,
whereas the 00Z ECMWF continues with the consistent message of
slowing down this weather system. I am leaning more toward the
ECMWF solution with a Sunday afternoon cold front passage. The
cold front will switch winds more westerly with precip likely
across extreme eastern WA and into the ID Panhandle. It also will
result in increased winds. Breezy to windy conditions are
expected, but not as strong as what we have forecasted for
Thanksgiving.
Sunday night through Wednesday: The upper level trough of lower
pressure over the Gulf of Alaska will eject across the region
Sunday night into Monday. Models are consistent with the bulk of
the upper level dynamics now diving further south. So, this will
be a period where temperatures will drop, but it does not look as
wet as previously forecast. Lapse rates will steepen with colder
air moving in aloft. This will mean that the region overall will
be under a more unstable atmosphere and any little ripple that
comes across will have the potential to set up some showers. The
Panhandle will be favored for these shower and should see snow
levels lowering with snow the favored precip type at the passes.
The longer range medium range model guidance is looking a bit more
ridgy by the middle of next week with trend toward drier weather.
/SVH
&&
.AVIATION...
06Z TAFS: Increasing south-southwest boundary layer winds will
occur into Thursday morning ahead of a cold front. Stratus and
fog lingers tonight near the Cascades, Moses Lake area, and
northern valleys. Winds will take awhile to surface at KEAT/KMWH
with IFR conditions forecast through 13-15z and then improving.
LLWS is forecast for most TAF sites ahead of the cold front. Winds
will increase substantially Thursday afternoon especially KGEG
with gusts around 45 kts forecast per mixed layer winds in forecasting
soundings from GFS and NAM models. The gusty winds will begin to
ease after 1-3z as pressure gradients begin to decrease and mixing
potential decreases with the loss of daytime heating. Skies will
clear from west to east behind the cold front. Occasional bands of
rain showers are expected to linger until the cold front passes.
JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 58 36 46 32 45 42 / 90 30 10 10 20 50
Coeur d'Alene 57 36 44 32 45 40 / 100 40 10 10 10 60
Pullman 59 37 47 34 49 46 / 100 60 10 0 20 40
Lewiston 62 39 51 36 52 49 / 70 60 10 0 20 20
Colville 54 34 44 32 43 37 / 70 10 20 10 20 80
Sandpoint 52 35 42 30 42 38 / 100 30 20 20 10 80
Kellogg 51 34 41 31 44 41 / 100 70 30 10 10 50
Moses Lake 62 35 50 31 44 41 / 20 0 0 10 20 50
Wenatchee 57 36 48 33 41 35 / 20 10 10 10 40 60
Omak 55 34 45 33 41 35 / 40 10 10 10 20 90
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 11 AM this morning to 5 PM PST this afternoon
for Coeur d'Alene Area-Idaho Palouse.
WA...Wind Advisory from 11 AM this morning to 5 PM PST this afternoon
for Spokane Area-Upper Columbia Basin-Washington Palouse.
&&Hazardous weather outlook, Nov 22, 8:53 PM PST, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 853 PM PST Wed Nov 22 2017 IDZ001-004-026-027-WAZ037-038-041>044-240500- Northern Panhandle-Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Mountains- Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades- Okanogan Valley-Waterville Plateau- 853 PM PST Wed Nov 22 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...North Central Washington and Northeast Washington. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Snow levels will remain high through the end of the week with valley rain and high elevation snow. Flooding is not anticipated, but creeks and small streams will likely experience rises in response to runoff from rain and melting snow. IDZ002-003-WAZ031>036-240500- Coeur d'Alene Area-Idaho Palouse-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- 853 PM PST Wed Nov 22 2017 This Hazardous Weather Outlook is for portions of North Idaho... East Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Light to moderate rain is possible through Friday. Flooding is not anticipated, but creeks and small streams will likely experience rapid rises. Thanksgiving will be windy. Sustained southwest wind 20 to 30 mph with gusts to around 50 mph will be possible for Columbia Basin, the Palouse, The Spokane-Coeur D'Alene area and for the foothills of Garfield County. Winds this strong will be capable of producing tree damage and power outages in addition to blowing around light weight objects.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 11:30 PM PST | River Flood Watch | OTX | Chelan | 36 hr |
Nearby
River Flood Warnings in Washington, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.